• Users Online: 2540
  • Print this page
  • Email this page
SPECIAL ARTICLE
Year : 2012  |  Volume : 56  |  Issue : 1  |  Page : 8-13

Psychiatric patient and anaesthesia


1 Department of Anaesthesia, Govt. Medical College, Amritsar, Punjab, India
2 Department of Psychiatry, Govt. Medical College, Amritsar, Punjab, India

Correspondence Address:
Joginder Pal Attri
H. No. C 13, Medical Campus, Backside Guru Nanak Dev Hospital, Circular Road, Amritsar, Punjab 143 001
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.93337

Rights and Permissions

Many patients with psychiatric illnesses are prescribed long-term drug treatment, and the anaesthesiologist must be aware of potential interactions with anaesthetic agents. Psychotropic drugs often given in combination with each other or with other non-psychiatric drugs generally exert profound effects on the central and peripheral neurotransmitter and ionic mechanisms. Hence, prior intake of these drugs is an important consideration in the management of the patient about to undergo anaesthesia and surgery. This article highlights the effects of anaesthetics on patients taking antipsychotics, tricyclic antidepressants, monoamine oxidase inhibitors and lithium carbonate. The risk that should be considered in the perioperative period are the extent of surgery, the patient's physical state, anaesthesia, the direct and indirect effects of psychotropics, risk of withdrawal symptoms and risk of psychiatric recurrence and relapse.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed6651    
    Printed100    
    Emailed6    
    PDF Downloaded2345    
    Comments [Add]    
    Cited by others 9    

Recommend this journal